Surgery for Seniors 101

It’s been 17 days since my knee replacement, and I’m still only marginally mobile.

IMO, the surgery was a total success. I’ve had almost zero pain, except when stretching the leg muscles, and that stops when I stop the exercises. I was on my feet the day after surgery, although very shaky.

But there have been some nasty surprises, and I’m passing these along in hopes that other senior surgery patients will be far better prepared than I was.

I wasn’t in good condition before the surgery. I’ve done no regular physical exercise for the last 25 years. On the advice of the medicos, I went home – alone – the day after surgery. That was a big mistake.

I didn’t expect to be totally wiped out by the physical and mental impact of the surgery. I’d had three surgeries before this (hernia repair and two cataract surgeries) and there was no significant physical impact.

I should have reckoned on the effect of a massive invasion of the body. I had no energy at all. For the first four days, I just laid in bed. I ate and drank almost nothing. I felt as if I’d been thoroughly beaten up. Defeated.

First lesson: seniors are going to need help after surgery. Someone who can see to their needs for food and water, if the patient is able to make themselves eat. Encourage the patient to move around. Just plain encourage the patient. Although some seniors may be tougher than me, I suspect that most seniors had better plan on going to a rehab place. DO NOT believe your surgeon’s assurance that you can handle it all alone.

BTW, before the surgery, check out the rehabs available under your insurance. They can be nightmares.

There are new antibiotics in use. I’ve never had a reaction to any medication – until this operation. I had a reaction to the IV antibiotics, so they put me on oral antibiotics. I now have what the doc says is an allergic reaction to those. Fortunately, it didn’t happen until I had completed a 10-day course, so I was told to just stop taking the antibiotics. But the incredible itching rash lingers on. It covers over half my skin now.

Second lesson: be prepared for reactions to your meds. I think that the disease mechanisms have gotten so tough that very strong antibiotics are necessary. We have moved into the age of the “SuperBug”.

I may be moving back to a normal appetite now. Until this morning, even the thought of eating made me nauseous. That plus the effects of the meds have caused considerable gastrointestinal disorder of a very unpleasant nature.

Third lesson: antibiotics wreak havoc on the “good” bacteria in your gut. This means you can’t digest your food. You can imagine the results.

About three days ago, I decided that I needed red meat, because I was so weak. Iron-poor blood due to blood loss during the operation. So I forced myself to eat a 6″ steak sub. Before I finished, my stomach was aching. I hurt badly all night long. Told my cousin in the morning, and she bought me some of this…

It does not taste good, but it ended the pain within 15 minutes of drinking about 6 ounces. It’s a “pro-biotic” drink, and it is effective!

Discouragement is a serious enemy. And when you have a series of setbacks and problems, it’s much worse. Even now, I’m spending most of the day in bed.

My mind is taking off on its own with weird dreams. Mostly, I can’t sleep well because my mind keeps trying to type articles or hold conversations about the weirdest things. Bizarre. So all my rest doesn’t do as much good as it should.

I’d welcome any suggestions to end the rash or just feel better. I’m taking Benadryl and rubbing hydrocortisine on the itchiest spots.